Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 7, NWS Los Angeles, CA

May 16, 2023Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this beach hazards statement at May 16, 2023, 1:57 PM PDT for Los Angeles County, Ventura County, California. It took effect at May 16, 2023, 6:00 PM PDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
May 16, 2023, 1:57 PM PDT (20:57 UTC)
In effect from
May 16, 2023, 6:00 PM PDT
Expired
May 19, 2023, 11:00 PM PDT
In force
3 days
Issued by
NWS Los Angeles, CA

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WHUS46 KLOX 162057
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
157 PM PDT Tue May 16 2023

CAZ087-354-362-366-171400-
/O.NEW.KLOX.BH.S.0007.230517T0100Z-230519T0600Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
157 PM PDT Tue May 16 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 PM PDT THIS EVENING
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents and breaking waves due to elevated
  surf of 3 to 6 feet expected. Minor coastal flooding of sea 
  water over beaches.

* WHERE...South facing shores of Los Angeles and Ventura Counties.

* WHEN...From 6 PM PDT this evening through Thursday evening.

* IMPACTS...Pooling of sea water is possible around the time of
  high tide over beach areas including bike paths and walkways,
  especially Wednesday and Thursday. Areas of the Zuma Beach
  parking lot may be flooded. Enhanced beach erosion is also
  expected. There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS....High tides will occur between 8pm and 10pm
  each evening, ranging between 6.2 and 6.8 feet MLLW, highest
  Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

RK
11 follow-up statements
599 
WHUS46 KLOX 170502
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1002 PM PDT Tue May 16 2023

CAZ087-354-362-366-171315-
/O.CON.KLOX.BH.S.0007.000000T0000Z-230519T0600Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
1002 PM PDT Tue May 16 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet expected. Minor coastal flooding 
  of sea water over beaches.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast and Los Angeles County Beaches.

* WHEN...Through Thursday evening.

* IMPACTS...Pooling of sea water is possible around the time of 
  high tide over beach areas including bike paths and walkways, 
  especially Wednesday and Thursday. Areas of the Zuma Beach 
  parking lot may be flooded. Enhanced beach erosion is also 
  expected. There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...High tides will occur between 8pm and 
  10pm each evening, ranging between 6.2 and 6.8 feet MLLW, 
  highest Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Phillips
298 
WHUS46 KLOX 170938
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
238 AM PDT Wed May 17 2023

CAZ087-354-362-366-171745-
/O.CON.KLOX.BH.S.0007.000000T0000Z-230519T0600Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
238 AM PDT Wed May 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet expected. Minor coastal flooding 
  of sea water over beaches.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast and Los Angeles County Beaches.

* WHEN...Through Thursday evening.

* IMPACTS...Pooling of sea water is possible around the time of 
  high tide over beach areas including bike paths and walkways, 
  especially Wednesday and Thursday. Areas of the Zuma Beach 
  parking lot may be flooded. Enhanced beach erosion is also 
  expected. There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...High tides will occur between 8pm and 
  10pm each evening, ranging between 6.2 and 6.8 feet MLLW, 
  highest Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
908 
WHUS46 KLOX 171723
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1023 AM PDT Wed May 17 2023

CAZ087-354-362-366-180130-
/O.CON.KLOX.BH.S.0007.000000T0000Z-230519T0600Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
1023 AM PDT Wed May 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet expected. Minor coastal flooding 
  of sea water over beaches.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast and Los Angeles County Beaches.

* WHEN...Through Thursday evening.

* IMPACTS...Pooling of sea water is possible around the time of
  the evening high tides over beach areas including bike paths and
  walkways. Areas of the Zuma Beach parking lot may be flooded. 
  Enhanced beach erosion is also expected. There is an increased 
  risk of ocean drowning. Rip currents can pull swimmers and 
  surfers out to sea. Waves can wash people off beaches and rocks,
  and capsize small boats nearshore.

* ADDITIONAL DETAILS...High tides will occur between 8pm and 
  10pm each evening, ranging between 6.2 and 6.8 feet MLLW, 
  highest Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

RK
736 
WHUS46 KLOX 172102
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
202 PM PDT Wed May 17 2023

CAZ087-354-362-366-181400-
/O.CON.KLOX.BH.S.0007.000000T0000Z-230519T0600Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
202 PM PDT Wed May 17 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet expected. Minor coastal flooding 
  of sea water over beaches.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast and Los Angeles County Beaches.

* WHEN...Through Thursday evening.

* IMPACTS...Pooling of sea water is possible around the time of 
  the evening high tides over beach areas including bike paths 
  and walkways. Areas of the Zuma Beach parking lot may be 
  flooded. Enhanced beach erosion is also expected. There is an 
  increased risk of ocean drowning. Rip currents can pull 
  swimmers and surfers out to sea. Waves can wash people off 
  beaches and rocks, and capsize small boats nearshore.

* ADDITIONAL DETAILS...High tides will occur between 8pm and 
  10pm each evening, ranging between 6.4 and 6.8 feet MLLW, 
  highest Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

RK
297 
WHUS46 KLOX 180850
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
150 AM PDT Thu May 18 2023

CAZ087-354-362-366-181700-
/O.CON.KLOX.BH.S.0007.000000T0000Z-230519T0600Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
150 AM PDT Thu May 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet expected. Minor coastal flooding 
  of sea water over beaches.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast and Los Angeles County Beaches.

* WHEN...Through this evening.

* IMPACTS...Pooling of sea water is possible around the time of 
  the evening high tides over beach areas including bike paths 
  and walkways. Areas of the Zuma Beach parking lot may be 
  flooded. Enhanced beach erosion is also expected. There is an 
  increased risk of ocean drowning. Rip currents can pull 
  swimmers and surfers out to sea. Waves can wash people off 
  beaches and rocks, and capsize small boats nearshore.

* ADDITIONAL DETAILS...High tides will occur between 8pm and 
  10pm each evening, ranging between 6.4 and 6.8 feet MLLW, 
  highest Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
915 
WHUS46 KLOX 181700
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1000 AM PDT Thu May 18 2023

CAZ087-354-362-366-190100-
/O.NEW.KLOX.CF.Y.0004.230518T1700Z-230519T0600Z/
/O.CON.KLOX.BH.S.0007.000000T0000Z-230519T0600Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
1000 AM PDT Thu May 18 2023

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...For the Coastal Flood Advisory, minor coastal flooding
  during the time of high tide. For the Beach Hazards Statement,
  dangerous rip currents and breaking waves of 4 to 6 feet with
  max sets to 8 feet due to elevated surf.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast and Los Angeles County Beaches.

* WHEN...For the Coastal Flood Advisory, until 11 PM PDT this 
  evening. For the Beach Hazards Statement, through this evening.

* IMPACTS...Flooding of sea water is likely, around the time of 
  high tide, over vulnerable low-lying coastal areas such as 
  parking lots, beaches, and walkways. Significant damage to 
  roads or structures is NOT expected. There is an increased 
  risk of ocean drowning. Rip currents can pull swimmers and 
  surfers out to sea. Waves can wash people off beaches and 
  rocks, and capsize small boats nearshore.

* ADDITIONAL DETAILS...The next high tide of around 6.5 feet is
  expected around 9 pm this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take the necessary actions to protect flood-prone property. Do
NOT drive around barricades or through water of unknown depth.

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Sweet
272 
WHUS46 KLOX 190307
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
807 PM PDT Thu May 18 2023

CAZ087-354-362-366-191615-
/O.EXT.KLOX.BH.S.0007.000000T0000Z-230520T0600Z/
/O.CON.KLOX.CF.Y.0004.000000T0000Z-230519T0600Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
807 PM PDT Thu May 18 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH FRIDAY EVENING...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...For the Coastal Flood Advisory, minor coastal flooding
  during the time of high tide. For the Beach Hazards Statement,
  dangerous rip currents and breaking waves of 3 to 6 feet with
  max sets to 8 feet due to elevated surf. The highest surf is
  expected along south facing beaches of Los Angeles County. 

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast and Los Angeles County Beaches.

* WHEN...For the Coastal Flood Advisory, until 11 PM PDT this
  evening. Minor tidal overflow will also be possible around the
  time of high tide Friday evening. For the Beach Hazards 
  Statement, through Friday evening.

* IMPACTS...Flooding of sea water is likely, around the time of
  high tide, over vulnerable low-lying coastal areas such as
  parking lots, beaches, and walkways. Significant damage to roads
  or structures is NOT expected. There is an increased risk of
  ocean drowning. Rip currents can pull swimmers out to sea.

* ADDITIONAL DETAILS...High tide this evening: 6.5 ft at 9 PM.
  High tide Friday: 6.5 ft at 9:30 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take the necessary actions to protect flood-prone property. Do
NOT drive around barricades or through water of unknown depth.

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
871 
WHUS46 KLOX 190605
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1105 PM PDT Thu May 18 2023

CAZ087-354-362-366-191415-
/O.EXP.KLOX.CF.Y.0004.000000T0000Z-230519T0600Z/
/O.CON.KLOX.BH.S.0007.000000T0000Z-230520T0600Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
1105 PM PDT Thu May 18 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
EVENING...
...COASTAL FLOOD ADVISORY HAS EXPIRED...

* WHAT...Dangerous rip currents and breaking waves of 3 to 6 feet
  with max sets to 8 feet due to elevated surf. The highest surf
  is expected along south facing beaches of Los Angeles County.
  Minor tidal overflow will also be possible around the time of
  high tide Friday evening.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast, and Los Angeles County Beaches.

* WHEN...Through Friday evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...High tides will happen around 9 to 930 PM 
  Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
236 
WHUS46 KLOX 190859
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
159 AM PDT Fri May 19 2023

CAZ087-354-362-366-192100-
/O.CON.KLOX.BH.S.0007.000000T0000Z-230520T0600Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
159 AM PDT Fri May 19 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and breaking waves of 3 to 6 feet
  with local sets to 8 feet due to elevated surf. The highest 
  surf is expected along south facing beaches of Los Angeles 
  County. Minor tidal overflow will also be possible around the 
  time of high tide Friday evening.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast and Los Angeles County Beaches.

* WHEN...Through this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...High tides will happen around 9 to 930 PM 
  Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
989 
WHUS46 KLOX 191418
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
718 AM PDT Fri May 19 2023

CAZ087-354-362-366-200600-
/O.CON.KLOX.BH.S.0007.000000T0000Z-230520T0600Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
718 AM PDT Fri May 19 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and breaking waves of 3 to 6 
  feet with local sets to 8 feet due to elevated surf. The 
  highest surf is expected along south facing beaches of Los 
  Angeles County. Minor tidal overflow will also be possible 
  around the time of high tide Friday evening.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast and Los Angeles County Beaches.

* WHEN...Through this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...High tides will happen around 9 to 930 PM 
  Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
067 
WHUS46 KLOX 200553
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1053 PM PDT Fri May 19 2023

CAZ087-354-362-366-200700-
/O.EXP.KLOX.BH.S.0007.000000T0000Z-230520T0600Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
1053 PM PDT Fri May 19 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM PDT THIS
EVENING...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at May 16, 9:39 AM PDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 16, 9:39 AM PDT, 4 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
939 AM PDT Tue May 16 2023

.SYNOPSIS...15/909 PM.

Warmer than normal temperatures are expected away from the coast
through much of the coming week. Closer to the coast, cooler
temperatures are likely to persist, with night through morning low
clouds and fog. There is 10 to 15 percent chance of afternoon
thunderstorms in the mountains this week.

&&

.SHORT TERM (TDY-THU)...16/922 AM.

***UPDATE***

Temperatures along the coast are a bit cooler than yesterday, but
afternoon temps should still make it up to seasonal normals.
Inland temps are up a degree or so from this time yesterday and
should wind up about 5-7 degrees above normal by this afternoon.
Clearing at the beaches will be late due to the onshore flow. No
impactful changes to the previous discussion.

***From Previous Discussion***

Overall, 00Z models in good synoptic agreement through the short
term period. At upper levels, area will remained wedged between
high pressure to the east and northeast and low pressure to the
southwest and south. Near the surface, moderate onshore flow will
prevail through Thursday.

Forecast-wise, main challenge in the short term will be chances of
convection over the mountains. With the overall upper level
pattern, door is open for some mid-level moisture and instability
to move into the area. For this afternoon, models continue to
focus chances of any precipitation over the Santa Barbara and
Ventura county mountains. High resolution ensembles indicate some
very light QPF over these areas this afternoon. Additionally, CAPE
and instability look VERY impressive with HREF indicating at least
a 60-80% chance of CAPE in excess of 700 J/kg. So, will keep the
slight chance of showers/thunderstorms this afternoon over parts
of the Santa Barbara and Ventura county mountains with chances at
10% or less for other mountain areas. For Wednesday and Thursday,
focus of convective threat will shift to the Ventura and LA county
mountains (especially the eastern San Gabriel Mountains).
Moisture and instability parameters look good enough to warrant a
slight chance of afternoon showers/thunderstorms for Ventura/LA
mountains Wednesday then just the eastern San Gabriel Mountains on
Thursday. PWATs remain below 1.00 inches and moisture remains
around the 700-650 mb level. So, main threats with any
thunderstorm development will be gusty outflow winds and dry
lightning strikes (with limited measurable rainfall).

Other than convective issues, the forecast is rather benign with
the marine layer stratus/fog being the main issue. Through
Wednesday, will only expect minor changes in inland extent of
stratus/fog with cloudy conditions likely lingering along the
coast each afternoon. As for temperatures, most areas will exhibit
a slight warming trend through Wednesday then some slight cooling
on Thursday.

.LONG TERM (FRI-MON)...16/309 AM.

For the extended, 00Z models continue to exhibit decent synoptic
agreement. For Friday/Saturday, upper level ridge will develop
over the West, but will be undercut by weak low meandering
eastward across northern Baja. For Sunday/Monday, upper ridge
breaks down as upper low moves across the Pacific Northwest.

Forecast-wise, Friday and Saturday will look very similar to
Thursday. Lingering moisture and instability will maintain a
slight chance over the eastern San Gabriel Mountain each
afternoon. Otherwise, there will continue to be night and morning
low clouds and fog across the coastal plain and coastal valleys.
Temperatures will be slightly cooler on Friday and Saturday for
most areas.

For Sunday and Monday, the breakdown of the upper level ridge will
allow for a cooling trend across the area along with a bit more
extensive low cloud/fog pattern each night and morning.

&&

.AVIATION...16/1635Z.

At 16Z over KLAX, the marine layer was 1500 feet deep. The top of
the inversion was at 3000 feet at a temperature of 21 Celsius.

Moderate confidence in similar conditions over the next 24 hours
to the previous 24 hours (persistence forecast). KSBA KOXR KSMX
KLAX KLGB has a 70 percent chance of less than 3 hours of VFR
conditions 20-00Z, with a 40 percent chance of no clearing at all.
All other sites should see at least a few hours of VFR today.
There is a 20 percent chance of thunderstorms this afternoon over
the mountains, with a 5-10 percent chance of thunderstorms this
evening near KSBA KSMX KSBP.

KLAX...70 percent chance of less than 3 hours of VFR conditions
20-00Z, with a 40 percent chance of no clearing at all. OVC006-010
will be most common, with a 30 percent chance of dropping below
OVC005 09-15Z Wednesday.

KBUR...There is a 20 percent chance of BKN008-012 reforming
17-20Z, otherwise, MVFR HZ should improve by 20-22Z. There is a
70 percent chance of OVC004-008 forming by 06-09Z tonight.

&&

.MARINE...16/908 AM.

High confidence in winds staying below Small Craft Advisory (SCA)
levels through Wednesday morning, except for moderate confidence
in low-end SCA winds and seas 20 miles off the Central Coast. High
confidence in winds increasing steadily each day through Thursday
or Friday from the Central Coast to San Nicolas Island. By
Thursday, high confidence in SCA winds and seas over that area,
along with a 20 percent of low-end gales well off the Central
Coast. To the south, high confidence in winds staying under 20
knots, except for brief and typical afternoon gusts to around 20
knots through the Anacapa Passage and San Pedro Channel.

There is a 10 percent chance of thunderstorms forming over the
waters during the overnight hours, with the highest chances
tonight near the Central Coast and off Los Angeles County
Wednesday Night. This is a low confidence scenario, but one to
monitor if you have any marine activities during the night hours.

Long period south swells with short period wind shop will dominate
the wave space this week.

&&

.BEACHES...16/920 AM.

Long-period south swells will remain over the waters through
Saturday, peaking this afternoon through Friday morning. Surf on
south facing beaches should peak in the 4 to 6 foot range, with
isolated high sets possible over the favored locations.

Meanwhile, early evening high tides will steadily rise each day,
peaking Wednesday and Thursday between 6.5 and 6.8 feet. Combined
with the surf, there is a moderate threat of coastal flooding to
vulnerable south facing shores. Impacts would including flooded
beach areas, beach walkways and bike paths, and possibly the
parking lot near Zuma Beach.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect from 3 PM this afternoon to 3
      AM PDT Wednesday for zone 670. (See LAXMWWLOX).

&&

PUBLIC...Thompson/jld
AVIATION...RK
MARINE...RK
BEACHES...RK
SYNOPSIS...MW

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:34 AM PDTSmall Craft AdvisoryLOX24 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.